Kansas, 2016

Flood in Kansas, July 1, 2016

July 1, 2016 · NWS DDC · 1 event in 1 county or zone

An MCS moved out of eastern Colorado and produced heavy rain, particularly in one area of southwest Kansas. Flooding resulted from the heavy accumulation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An MCS moved out of eastern Colorado and produced heavy rain, particularly in one area of southwest Kansas. Flooding resulted from the heavy accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 1, 2:32 AM CST, 28 minutes earlier.

Area forecast discussion, Jul 1, 2:32 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
332 AM CDT FRI JUL 1 2016

...Updated long term section...

.SHORT TERM...(Today and tonight)
Issued at 312 AM CDT Fri Jul 1 2016

Easterly up-slope flow will continue across the area today as a
stationary boundary sits along the KS/OK border. These features
will create enough lift for a thick layer of stratus clouds to be
observed throughout the day into tonight. The MCS currently over
western Kansas will continue to slide eastward this morning and
out of the CWA by this afternoon. A small break in thunderstorm
activity will be possible this afternoon before additional
thunderstorms develop or move into the CWA late this afternoon
into the evening. SPC has placed a slight chance of severe weather
across northern Kansas, but if skies remain mostly cloudy
throughout the day I do not see the atmosphere becoming unstable
enough for severe weather to occur. Thunderstorms continue to move
through the area tonight with heavy rain being the main concern.
As for temperatures, highs today look to range from the mid 70s
across northern Kansas to upper 80s along the KS OK border. Lows
tonight are expected to range from the lower 60s across northern
Kansas to upper 60s to around 70 degrees along the KS/OK border.

.LONG TERM...(Saturday through Thursday)
Issued at 331 AM CDT Fri Jul 1 2016

Thunderstorm chances continue into the weekend as a series of
upper level disturbances move through the area. Otherwise expect
mostly cloudy skies Saturday and Saturday Night with decreasing
cloudiness during the day Sunday. The area of low pressure and
associated frontal boundary will shift northward into southwestern
Kansas Saturday before being pushed eastward into central Kansas
Sunday. This will lead to south to southeasterly winds on Saturday
shifting to more of a north to northeasterly direction Saturday
night into Sunday. Upper level ridging builds across the Southern
and Central Plains early into the mid part of next week with a
trough of low pressure developing around the KS/Co border. Drier
conditions are anticipated during this time frame. However,
afternoon into evening thunderstorms can not be ruled out. As for
temperatures, highs Saturday into Sunday look to range from the
mid to upper 70s across northern Kansas to around 90 degrees along
the KS/OK border. Lows this weekend will generally be in the 60s.
A warming trend is expected next week with highs reaching into the
90s with lows ranging from the mid 60s to mid 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1158 PM CDT Thu Jun 30 2016

A cluster of thunderstorms will move through the TAF sites
overnight bringing periods of MVFR to IFR conditions. Otherwise a
thick deck of stratus is expected to move in leading to MVFR
conditions. The chance of thunderstorms continue tomorrow as ample
moisture and lift continues across western Kansas. Winds will
generally be from an easterly direction and less than 10 knots
throughout the day. The only exception to this will be around the
heaviest thunderstorms where winds may become gusty from time to
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  80  66  86  66 /  80  60  60  70
GCK  80  66  82  63 /  50  60  50  50
EHA  89  68  86  63 /  30  30  50  50
LBL  87  69  88  66 /  50  30  50  60
HYS  75  62  77  62 /  50  90  60  60
P28  82  68  91  69 /  90  50  60  70

&&

.DDC Watches/Warnings/Advisories...
Flash Flood Watch until 5 AM CDT /4 AM MDT/ early this morning
for KSZ043-061>063-074>076.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 1, 2:48 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
348 AM CDT FRI JUL 1 2016

KSZ030-031-043>046-061>066-074>081-084>090-020900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
348 AM CDT FRI JUL 1 2016 /248 AM MDT FRI JUL 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS
THIS MORNING.

ADDITIONAL THUNDERSTORMS LOOK TO DEVELOP OR MOVE INTO THE AREA
LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS ACROSS NORTHERN
PORTIONS OF THE CWA MAY BECOME SEVERE WITH DAMAGING WINDS BEING
THE MAIN CONCERN. IN ADDITION, HEAVY RAIN WILL ACCOMPANY THE
STRONGEST STORMS POSSIBLY CAUSING FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. AS OF NOW,
NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO THE OVERNIGHT
PERIOD.

In the hours before

Special weather statement, Jun 30, 9:54 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1054 PM CDT THU JUN 30 2016

KSZ088-010430-
CLARK KS-
1054 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLARK COUNTY UNTIL
1130 PM CDT...

AT 1053 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF ACRES. THIS STORM WAS NEARLY STATIONARY.

HAIL TO THE SIZE OF NICKELS IS LIKELY. WIND GUSTS NEAR 50 MPH ARE
POSSIBLE.

LOCALLY HEAVY RAIN IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
ACRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 9995 3710 10000 3717 9970 3700 9970
TIME...MOT...LOC 0353Z 169DEG 4KT 3703 9984

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Grant

When
July 1, 3:00 AM CST to 9:00 AM CST
Where
Grant County, 7.78 mi NE of Hickok to 6.49 mi NE of Hickok
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.650, -101.130

Water was flowing over several roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652896.